Parameterizing Unconditional Skewness in Models for Financial Time Series

He, Changli, Silvennoinen, Annastiina, & Teräsvirta, Timo (2008) Parameterizing Unconditional Skewness in Models for Financial Time Series. Journal of Financial Econometrics, 6(2), pp. 208-230.

View at publisher


In this paper we consider the third-moment structure of a class of time series models. It is often argued that the marginal distribution of financial time series such as returns is skewed. Therefore it is of importance to know what properties a model should possess if it is to accommodate unconditional skewness. We consider modeling the unconditional mean and variance using models that respond nonlinearly or asymmetrically to shocks. We investigate the implications of these models on the third-moment structure of the marginal distribution as well as conditions under which the unconditional distribution exhibits skewness and nonzero third-order autocovariance structure. In this respect, an asymmetric or nonlinear specification of the conditional mean is found to be of greater importance than the properties of the conditional variance. Several examples are discussed and, whenever possible, explicit analytical expressions provided for all third-order moments and cross-moments. Finally, we introduce a new tool, the shock impact curve, for investigating the impact of shocks on the conditional mean squared error of return series.

Impact and interest:

9 citations in Scopus
Search Google Scholar™
6 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 90967
Item Type: Journal Article
Refereed: Yes
Keywords: asymmetry, GARCH, nonlinearity, shock impact curve, time series, unconditional skewness
DOI: 10.1093/jjfinec/nbn002
ISSN: 1479-8409
Divisions: Current > QUT Faculties and Divisions > QUT Business School
Current > Schools > School of Economics & Finance
Copyright Owner: The Author 2008
Deposited On: 03 Dec 2015 03:59
Last Modified: 03 Dec 2015 03:59

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page